(Written 8/2005; updated 12/2014)
Recently one of my patients who is taking an oral contraceptive chose to start lamotrigine. The patient was apparently told by the pharmacist that the lamotrigine could cause her oral contraceptive to lose its effectiveness. Is this a risk?
At my request, her pharmacist sent me the “interaction monograph” from which she was quoting, which includes several references noting the now well-recognized effect of oral contraceptives on lamotrigine. Careful now, recognize the direction of that interaction. This is not controversial. OC’s can lower lamotrigine.e.g.Wegner If a woman goes off OC’s while on lamotrigine, the lamotrigine level is likely to increase, possibly as much as double. To my knowledge this has not been directly associated with causing a lamotrigine-induced rash, which can occur with big jumps in lamotrigine level. It seems reasonable to suggest that patients not stop oral contraceptives while starting lamotrigine; that is, in the first 6-8 weeks while working the dose upwards. However, note that such a recommendation is based on theory, not on observed problems.
But what about the other way around? What does lamotrigine do to estrogen and progesterone from oral contraceptives? Can a woman get pregnant because lamotrigine makes her OC pills ineffective? Has that ever been shown to happen? These are crucial questions. We already know of one mood stabilizer that does carry just this risk (carbamazepine), as well as another with a similar though less dramatic effect (oxcarbazepine).
Does Lamotrigine Make Oral Contraceptives Less Effective?
There are no reported cases of pregnancy caused by lamotrigine interfering with oral contraceptives. Well, you know what I mean. Let’s try that again.
After this confusion arose with the pharmacist instructing my patient, and my perhaps having missed some important detail regarding lamotrigine risk, I asked the lamotrigine representative for information on this issue. The company sent me their most recent data on lamotrigine/oral contraceptive interactions. The bottom line? Well, that’s a little confusing actually. I’ll give you my interpretation and then show you the confusing part. In my view, the most important information we have is the lack of information! In over ten years of lamotrigine use, there are no reported cases of lamotrigine-associated oral contraceptive failures. At least none I can find in the manufacturer’s information or in literature searches (PUB MED).
Therefore any problem with this particular drug-drug interaction appears to be a theoretical one. Mind you, it’s a very important theoretical issue! We would want to lean in the direction of great caution on this one. But given the lack of reported problems, over that long a period of time, I think at this point we’d have to see some evidence to start telling patients that lamotrigine might lower the effectiveness of their oral contraceptive. What evidence is there?
As far as I can tell, there are only two studies to go by. One studied 22 women Sidhu, the other 12 women. Not a very big sample, if we were looking for a small effect. And what was found was a small effect of uncertain significance. So in some respects, we’re still a bit in the dark here. Three main findings are reported. First, by measuring progesterone levels, they could say with assurance that “none of the subjects showed hormonal evidence of ovulation.” Okay, sounds good. That’s really the bottom line, right? No ovulation, no pregnancy. That’s what the oral contraceptive is supposed to be doing, and it’s still doing it after lamotrigine was added.
But, they also found that other hormones (FSH, LH, estrogen itself) changed with the addition of lamotrigine. The changes are in the direction one would expect if the oral contraceptive actions were being reduced by lamotrigine (“some loss of suppression of the HPA axis”). Oh, that doesn’t sound good. In fact, they admit that “the possibility of decreased contraceptive efficacy in some patients cannot be excluded.” Oh, now that sounds much more concerning. Does this mean we should be telling women, who are on OC’s and now starting lamotrigine, to use some other form of contraception for a few months while they observe for continued regular cycling? (That may seem like a pretty inexact method of determining whether an oral contraceptive is “working”. It always has to me. But that’s what has been standard in the business, for example when carbamazepine is added to an OC). Their conclusion: “the . . . significance of the observed changes . . . is unknown.”
Now you may see why I emphasize the “no reported cases” aspect of all this. After 10 years do we now have reason to start counseling women on oral contraceptives about a possible risk of pregnancy when starting lamotrigine? I don’t think these data go that far. The manufacturer, who is in a position to get sued for big bucks if they don’t steer us right on things like this, does not recommend such counseling. Usually they lean pretty far in the direction of making sure they don’t lose money. So their confidence, in this case, may actually mean something to us who are trying to answer this question for patients. They do recommend, though, that women tell their doctor when they plan to start or stop oral contraceptives (because of the known interaction in the other direction: OC’s will change lamotrigine levels, and so will stopping them).
(PS: one study of two women found no changes in lamotrigine levels over normal menstrual cycles.Reimers Another study found that other known drug interactions with lamotrigine affect how oral contraceptives change lamotrigine levels.Wegner)